Opioid overdose is now the leading cause of accidental death in New York City and in the United States, surpassing even motor vehicle accidents. Overdose deaths are preventable, and, with naloxone, you can save a life.
Facts About Drug Overdose
Opioid overdose deaths (ODs) are preventable.
Most drug overdoses involve opioids, including heroin and prescription painkillers.
Prescription painkillers such as oxycodone are a growing cause of drug overdoses.
Naloxone is a medication that reverses the effects of opioid overdose. It became legal to carry naloxone in New York State in 2006.
Even though most people think that overdoses are immediate, most overdoses occur 1 to 3 hours after the drug is taken. Only about 1 in 8 ODs happen immediately after the drug is taken.
Most drug overdose deaths in New York City happen at home.
Most drug overdoses are witnessed, meaning that someone else can call for help.
What to Do in Case of an Overdose
Call 911 for medical help.
Give naloxone if you have it. Spray Narcan Nasal Spray into one nostril, or inject intramuscular naloxone into the upper arm or thigh.
If the person is not breathing, do rescue breathing (mouth-to-mouth) or CPR if you know how.
Wait two minutes for the person to respond. Continue rescue breathing (or CPR if you are trained). If the person does not respond after two minutes, give a second dose of naloxone.
Lay the person on their side in the rescue position, so they do not choke if they vomit.